Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 138, NWS Topeka, KS

July 14, 2015Anderson County, Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 14, 2015, 8:29 AM CDT for Anderson County, Coffey County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2015, 8:29 AM CDT (13:29 UTC)
Expired
Jul 14, 2015, 9:15 AM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Anderson County, KS, Coffey County, KS

The radar

The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 8:41 AM CDTTSTM WND GST 602 Wsw Colony, KSESTIMATED 55 TO 60 MPH WIND GUST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 1.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2956 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

752 
WUUS53 KTOP 141329
SVRTOP
KSC003-031-141415-
/O.NEW.KTOP.SV.W.0138.150714T1329Z-150714T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
829 AM CDT TUE JUL 14 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 915 AM CDT

* AT 828 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LE ROY...
  MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...LAW ENFORCEMENT. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BURLINGTON...COLONY...NEW STRAWN...GRIDLEY...WESTPHALIA...LE ROY
  AND JOHN REDMOND RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3832 9594 3819 9535 3804 9533 3804 9596
TIME...MOT...LOC 1328Z 278DEG 19KT 3810 9567 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
832 
WWUS53 KTOP 141354
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
854 AM CDT TUE JUL 14 2015

KSC003-031-141415-
/O.CON.KTOP.SV.W.0138.000000T0000Z-150714T1415Z/
ANDERSON-COFFEY-
854 AM CDT TUE JUL 14 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR SOUTHWESTERN ANDERSON AND SOUTHERN COFFEY COUNTIES...

AT 853 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COLONY... 
MOVING EAST AT 25 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 4 
MILES WEST OF BURLINGTON...AND WAS ALSO MOVING EAST AT 25 MPH. 

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...COLONY...NEW STRAWN...GRIDLEY...WESTPHALIA...LE ROY AND
JOHN REDMOND RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3832 9594 3819 9535 3804 9533 3804 9596
TIME...MOT...LOC 1353Z 276DEG 22KT 3808 9547 

HAIL...1.00IN
WIND...60MPH
 
$$
430 
WWUS53 KTOP 141413
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
913 AM CDT TUE JUL 14 2015

KSC003-031-141423-
/O.EXP.KTOP.SV.W.0138.000000T0000Z-150714T1415Z/
ANDERSON-COFFEY-
913 AM CDT TUE JUL 14 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ANDERSON AND
SOUTHERN COFFEY COUNTIES WILL EXPIRE AT 915 AM CDT...
                
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY 
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORM.

LAT...LON 3832 9594 3819 9535 3804 9533 3804 9596
TIME...MOT...LOC 1410Z 278DEG 19KT 3808 9547 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:08 AM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 14, 4:08 AM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
408 AM CDT TUE JUL 14 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 321 AM CDT TUE JUL 14 2015

EARLY TUESDAY MORNING, A LOOSELY ORGANIZED COMPLEX OF THUNDERSTORMS
WAS BUILDING INTO CENTRAL KANSAS WITH A STEADY EASTWARD PROGRESSION
ALONG AND JUST NORTH OF THE WEAK SURFACE FRONT...ANALYZED AT 3 AM
FROM HUTCHINSON THROUGH EMPORIA. THIS CONVECTION APPEARS TO BE
SOMEWHAT DRIVEN BY A SHORT WAVE TROUGH ENTERING SOUTHWEST KANSAS...
HELPING ENHANCE THE WEAK CONVERGENCE ALREADY PRESENT ALONG THE FRONT
IN SURFACE OBS AND 925 WIND PROFILES. THE ENVIRONMENT ALONG THE
FRONT IS RICH WITH INSTABILITY ALTHOUGH ELEVATED PARCELS APPEAR TO
BE AT LEAST WEAKLY CAPPED SO SOME PERSISTENT LIFT IS NEEDED AND THIS
MAY HELP EXPLAIN THE SOMEWHAT PULSE NATURE OF THE STRONGER STORMS IN
CENTRAL KS. THERE IS ALSO AROUND 30 KTS OF EFFECTIVE SHEAR WITH
POCKETS OF HIGHER VALUES WHICH COULD HELP ENHANCE A FEW UPDRAFTS
THIS MORNING. EXPECT THIS EASTWARD DEVELOPMENT TO CONTINUE THROUGH
SUNRISE ALTHOUGH IT WILL BE GETTING FARTHER FROM THE SHORT WAVE
FORCING AND EXPECT THE WEAK LLJ TO CONTINUE TO VEER WITH TIME AND
LIKELY RESULTING IN WEAKER CONVERGENCE. THE BEST STORM CHANCES
APPEAR TO BE SOUTH OF AN ABILENE TO OTTAWA LINE THROUGH MID MORNING.

THERE ARE AT LEAST SOME INDICATORS POINTING TOWARD CONTINUED
THUNDERSTORMS IN EAST CENTRAL KANSAS THROUGH MID DAY AS THIS SYSTEM
DRIFTS EAST WITH TIME. HOWEVER...IT SEEMS THAT THE FORCING SHOULD
WANE BY LATE MORNING WITH PRECIP COVERAGE DECREASING AS WELL AND
HAVE DECREASED PRECIP CHANCES IN EAST CENTRAL KANSAS BEYOND NOON
ALTHOUGH IT IS NOTEWORTHY THAT THERE IS A SLIGHT CHANCE FOR
CONVECTIVE REGENERATION INTO THE AFTERNOON. ASSUMING STORMS AND
CLOUDS DECREASE BY LATE MORNING...TEMPERATURES ARE STILL LIKELY TO
RISE INTO THE LOWER TO MIDDLE 90S ACROSS THE FORECAST AREA WITH VERY
HIGH DEWPOINTS IN THE MIDDLE 70S LIKELY NEAR AND SOUTH OF I-70 AND
ESPECIALLY ALONG THE I-35 CORRIDOR. THIS WILL LEAD TO HEAT INDEX
MAXING OUT IN THE 103 TO 109 RANGE BASICALLY ANYWHERE SOUTH OF AN
ABILENE TO MANHATTAN TO HOLTON LINE AND HAVE EXPANDED THE HEAT
ADVISORY SLIGHTLY NORTH ACCORDINGLY.

BY LATE AFTERNOON AND THROUGH TONIGHT, A STRONGER SHORT WAVE TROUGH
WILL MOVE INTO CENTRAL KANSAS WITH THUNDERSTORMS LIKELY TO DEVELOP
WEST OF THE FORECAST AREA AND BUILD EAST AND NORTHEAST WITH TIME.
THE SURFACE FRONTAL BOUNDARY WILL NOT MOVE MUCH TODAY AND MAY
PROVIDE AN ADDITIONAL FOCUS FOR THUNDERSTORM DEVELOPMENT
OVERNIGHT...OR PERHAPS A LOOSE FOCUS FOR MCS PROPAGATION.
INSTABILITY WILL AGAIN BE SUBSTANTIAL THROUGH TONIGHT WITH EFFECTIVE
SHEAR SUFFICIENT TO SUPPORT STORM ORGANIZATION. HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS BUT AMPLE MOISTURE AND PWATS
GREATER THAN 2 INCHES SUGGEST FLASH FLOOD POTENTIAL AS WELL.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 321 AM CDT TUE JUL 14 2015

WEAK SHORTWAVE TROUGH IS PROGGED TO LIFT NORTHEAST OVER KANSAS AND
NEBRASKA ON WEDNESDAY AFTERNOON AND EVENING. SURFACE LOW OVER
WESTERN KANSAS WILL LIFT THE WARM FRONT NORTHWARD TOWARDS THE
NEBRASKA BORDER, WITH THE LATEST ECMWF BEING SLIGHTLY FURTHER SOUTH
WITH THE BOUNDARY DURING THE AFTERNOON. NEVERTHELESS, EXPECT MORNING
CONVECTION TO IMPACT PORTIONS OF NORTHERN KS WEDNESDAY MORNING,
LIFTING NORTHEAST THROUGH THE DAY. ANY RESIDUAL ACTIVITY COULD
INTENSIFY BY LATE AFTERNOON OR ADDITIONAL CONVECTION MAY FORM ALONG
THE BOUNDARY. FORECAST SOUNDINGS IN THIS AREA SHOW STEEPENING MID
LEVEL LAPSE RATES ALOFT WHILE EFFECTIVE SHEAR IS ENHANCED FROM THE
WAVE NEAR 40 KTS AT PEAK HEATING. ADEQUATE INSTABILITY IN THE AREA
WILL ALLOW FOR A FEW SEVERE STORMS WITH DAMAGING WIND GUSTS AND
LARGE HAIL. IF STORMS INTERACT NEAR THE FRONTAL BOUNDARY, AN
ISOLATED TORNADO IS POSSIBLE.

LIKELY PRECIP CHANCES WEDNESDAY EVENING QUICKLY DIMINISH TO SLIGHT
CHANCES FROM THURSDAY ONWARD AS HEIGHTS BUILD NORTHWARD INTO THE
AREA WITH NO PARTICULARLY STRONG SHORTWAVE TROUGH TO IMPOSE ON THE
RIDGING IN PLACE. PERIODIC SLIGHT CHANCES FOR STORMS WILL REMAIN
POSSIBLE WITH WEAK WAVES OF ENERGY RIDING ALONG THE NORTHERN
PERIPHERY OF THE RIDGE THURSDAY AND FRIDAY EVENINGS. FROM SUNDAY
ONWARD, FORECAST CONFIDENCE DECREASES AS A STRONGER SOUTHWEST TROUGH
DEEPENS OVER THE WESTERN CONUS. THE ECMWF CURRENTLY TRENDS FASTER
WITH THE WAVE PROGRESSING OVER THE NORTHERN PLAINS ON SUNDAY,
FORCING A COLD FRONT AND MORE WIDESPREAD PRECIP CHANCES SUNDAY
EVENING AND MONDAY. THE GFS AND CANADIAN SOLUTIONS ARE ABOUT 24
HOURS SLOWER WITH THIS BOUNDARY ARRIVING ON MONDAY, WHILE THE
SUBSEQUENT UPPER TROUGH IS WEAKER WITH LESSER FORCING FOR
CONVECTION. BASED ON THESE UNCERTAINTIES, LOWERED CHANCES TO SLIGHT
THROUGH TUESDAY.

IN TERMS OF TEMPERATURES, ONLY EXPECTING A SLIGHT IMPROVEMENT IN
HEAT INDICES WEDNESDAY AND THURSDAY WITH THE CLOUD COVER AND
POSSIBLE PRECIP IN THE AREA LOWERING MAX APPARENT TEMPS FROM 94 TO
103 DEGREES. THEREAFTER, HEAT INDICES QUICKLY RISE INTO THE LOWER
100S THROUGH MONDAY WHILE OVERNIGHT LOWS HOVER IN THE LOWER AND
MIDDLE 70S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1214 AM CDT TUE JUL 14 2015

EXPECT VFR CONDITONS THROUGH THE NEXT 24 HOURS. THERE IS A CHANCE
FOR ISOLATED STORMS TONIGHT AND AGAIN TUESDAY EVENING NEAR THE
TERMINALS BUT THE CHANCES AT THIS TIME LOOK TOO LOW TO INCLUDE A
MENTION IN THE TAFS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ026-035>040-
054>056-058-059.

&&

SHORT TERM...BARJENBRUCH
LONG TERM...BOWEN
AVIATION...GARGAN
Hazardous weather outlook, Jul 14, 7:24 AM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
724 AM CDT TUE JUL 14 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-151230-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
724 AM CDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

HOT AND HUMID CONDITIONS WILL LEAD TO HIGH HEAT INDEX VALUES ONCE
AGAIN TODAY. THE HIGHEST HEAT INDEX READINGS ARE EXPECTED TO
RANGE FROM 103 TO 109 DEGREES AND BE FOCUSED ALONG AND SOUTH OF
AN ABILENE TO MANHATTAN TO HOLTON LINE.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS EAST CENTRAL KANSAS THIS
MORNING...MAINLY FOCUSED SOUTH OF INTERSTATE 70. ONE OR TWO OF
THE STRONGEST STORMS COULD PRODUCE DAMAGING WIND GUSTS AROUND 60
MPH AND HAIL TO AROUND AN INCH IN DIAMETER.

ADDITIONAL STORMS WILL DEVELOP IN CENTRAL KANSAS AND MOVE ACROSS
THE AREA LATE TODAY. THESE STORMS MAY PRODUCE DAMAGING WINDS AND
LARGE HAIL...WITH LOCALIZED FLASH FLOODING ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LINGERING STORMS WEDNESDAY MORNING MAY INTENSIFY OR DEVELOP NEAR
A NORTHWARD LIFTING WARM FRONT IN THE LATE AFTERNOON AND EVENING
HOURS. IF STORMS DEVELOP...SEVERE STORMS ARE POSSIBLE WITH LARGE
HAIL AND DAMAGING WINDS POSSIBLE. AN ISOLATED TORNADO CANNOT BE
RULED OUT...ESPECIALLY ALONG THE BOUNDARY NEAR THE KANSAS AND
NEBRASKA BORDER.

THERE ARE OCCASIONAL SLIGHT CHANCES FOR THUNDERSTORMS THURSDAY
THROUGH MONDAY. THERE IS SOME POTENTIAL FOR A FEW SEVERE STORMS
THROUGH THE PERIOD.

AFTERNOON HEAT INDEX VALUES IN THE 100 TO 105 RANGE ARE LIKELY
FOR THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Jul 14, 5:18 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
518 AM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             OVERBROOK               38.78N 95.56W
07/13/2015  M1.25 INCH       OSAGE              KS   PUBLIC

            TIME ESTIMATED BASED ON RADAR

0800 PM     TSTM WND DMG     OTTAWA                  38.62N 95.27W
07/13/2015                   FRANKLIN           KS   PUBLIC

            TREE DAMAGE THROUGHOUT OTTAWA INCLUDING LARGE MATURE
            TREES SNAPPED OFF AT THE TRUNK.

&&

BARJENBRUCH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:12 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage, Shawnee63 min
Jul 13, 7:37 PM CDTFlash Flood WarningTOPDouglas, Osage, Shawnee4 hr
Jul 13, 7:51 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin42 min
Jul 13, 11:06 PM CDTSpecial Weather StatementTOPJefferson24 min
Jul 14, 7:52 AM CDTSevere Thunderstorm WarningTOPCoffey38 min
Jul 14, 8:47 AM CDTSevere Thunderstorm WarningTOPAnderson28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.